What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 5, 3:46 PM CST, 59 minutes earlier.
Area forecast discussion, Sep 5, 3:46 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
446 PM CDT Wed Sep 5 2018
...HYDROLOGY UPDATE...
.SYNOPSIS...
Issued at 330 PM CDT Wed Sep 5 2018
The slow moving cold front essentially bisects the cwa in half and
extends from about RFD to OTM and continues to slowly move se.
The deep tropical moisture remains ahead of the front with PWAT's
of over 2 inches. Bands of heavy showers and a few thunderstorms
were moving northeast across the cwa with several inches of rain
falling today, especially in Iowa, Johnson and Linn counties.
Temperatures were well into the 80s to around 90 ahead of the
front but were in the 60s and 70s to the nw of the front.
Dewpoints were in the lower 70s ahead of the front and were in the
30s and 40s across the upper Midwest and Dakotas.
&&
.SHORT TERM...(This Evening through Thursday)
ISSUED AT 330 PM CDT Wed Sep 5 2018
Headlines: Will continue the flash flood watch until midnight and
let the evening shift decide if it needs to be extended or not.
Model data suggests the rain shifting into our southern cwa later
tonight where FFG values are higher compared to the north.
Tonight: The front will continue to sag southeast and stall south
of the dvn cwa, as the remnants of tropical storm "Gordon" lifts
nw out of MS. Models suggest the rain to shift into our southern
cwa overnight as gradually drier air filters into the north. Lows
will range from near 60 at Independence to the upper 60s in ne MO.
Thursday: High pressure will be building into the upper Midwest
with the nearly stalled front across northern MO and central IL.
There will be a chance of showers in our southern cwa but it looks
dry in our north. Much of the cwa will be socked in with deep
cloud cover, with possible clearing reaching Highway 20 during the
afternoon. A much cooler day cwa-wide with highs only in the
lower 70s, due to the cloud cover and northeast winds.
.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 330 PM CDT Wed Sep 5 2018
Rain chances south, dry north through the weekend.
Thursday night through Sunday: At least scattered showers and
possible thunderstorms will continue basically from near I-80
southward, but our north half should be dry as sprawling high
pressure is centered in Ontario/Quebec. In the meantime, the
front remains stalled in the mid MS Valley as the remnants of
"Gordon" track from the MO Ozarks to northeast Indiana. The last
several model runs indicate that much of the heavy rain will
remain south of the dvn cwa, with possibly our far southern
counties on the northern fringe. Highs will be in the lower 70s
with lows in the mid 50s to lower 60s.
Sunday night through next Wednesday: Finally a dry period with
temperatures warming as ridging aloft returns to the Midwest.
Highs will be pushing back into the 80s. The pattern looks to be
blocky next week with above normal temperatures as current CAT3
hurricane Florence (1370 miles ese of Bermuda) tracks nw towards
the mid Atlantic coast in about a week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1255 PM CDT Wed Sep 5 2018
Numerous showers and scattered thunderstorms will continue through
tonight as a slow moving cold front pushes across the area.
MVFR/areas of IFR can be expected through this period. Northeast
winds 10 to 15 knots.
&&
.HYDROLOGY...
Issued at 446 PM CDT Wed Sep 5 2018
Afternoon Updates:
Runoff from today's rainfall was already impacting rivers with the
most notable being the English River at Kalona. The river has
rebounded past flood stage and is now forecast to reach moderate
flooding, cresting around 17 feet Friday. Thus, the flood warning
has been reissued for that site. On the Iowa River, a flood
warning was issued for Lone Tree, where minor flooding is now expected
by Thursday night. Further downstream, recent adjustments have
increased major flood crests at Columbus Junction and Wapello and
moderate flooding at Oakville.
Adjustments on the Cedar River have lowered expected crests some
at both Cedar Rapids and Vinton. At Vinton, the river is now
expected to crest in minor category flooding.
From earlier today:
River flooding continues due to the recent heavy rainfall along the
eastern Iowa and northwest Illinois tributary rivers and will
continue to expand into the Mississippi River into the weekend and
next week. The flooding is at currently from Minor to Major levels
on the tributary rivers. The on-going very wet weather pattern will
continue through tonight, then likely refocus further south with
a slowly advancing cold front over northeast Missouri, southeast
Iowa and west central Illinois later this week.
On the Illinois tributaries, flood warnings continue along the
Rock River from Como to Moline. The latest forecasts maintain
Minor flooding at Como and Moderate flooding at Joslin and Moline.
Minor flooding will continue on the Pecatonica River at Freeport
through early Friday morning.
Mississippi River:
The flood warning for Rock Island has been upgraded to moderate
flooding based on the latest forecasts. Further downstream, minor
flooding remains forecast for Illinois City and Muscatine,
Moderate flooding from New Boston through Burlington, and Minor to
Moderate Flooding further downstream through Gregory Landing.
Flooding all along this stretch will likely extend well into mid
September, based on current forecasts.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until midnight CDT tonight for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
Jackson-Jefferson-Johnson-Jones-Keokuk-Linn-Louisa-
Muscatine-Scott-Washington.
IL...Flash Flood Watch until midnight CDT tonight for Carroll-Henry
IL-Jo Daviess-Mercer-Rock Island-Stephenson-Whiteside.
MO...NONE.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
HYDROLOGY...SheetsHazardous weather outlook, Sep 5, 3:13 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
413 PM CDT Wed Sep 5 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-062115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
413 PM CDT Wed Sep 5 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TONIGHT
A flash flood watch remains in effect through this evening for
much of the outlook area. Scattered thunderstorms will continue
ahead of a slow moving cold front through this evening. Isolated
flash flooding is possible in any thunderstorm. There is a low
risk of severe storms into this evening, mainly southeast of a
Mendota Illinois to Donnellson Iowa line.
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Thursday through Sunday: Scattered showers and a few thunderstorms
may occur during this period, but mainly south of Interstate 80.
However, severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Haase
In the hours before
Local storm report, Sep 5, 2:24 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT WED SEP 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN 3 W CEDAR RAPIDS 41.98N 91.73W
09/05/2018 M1.10 INCH LINN IA PUBLIC
FORMER SPOTTER.
&&Special weather statement, Sep 5, 3:31 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
431 PM CDT WED SEP 5 2018
ILC071-109-187-052215-
Henderson-Warren-McDonough-
431 PM CDT WED SEP 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HENDERSON...SOUTHERN WARREN AND NORTHERN MCDONOUGH COUNTIES UNTIL 515
PM CDT...
At 431 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Stronghurst to near Colchester.
Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Macomb, Bushnell, Colchester, Roseville, Stronghurst, Blandinsville,
Good Hope, Prairie City, Bardolph, Raritan, Sciota, Western Illinois
University, Little Swan Lake, New Philadelphia, Walnut Grove,
Greenbush, Berwick, Media, Macomb Municipal Airport and Larchland.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4064 9090 4064 9095 4083 9099 4088 9044
4048 9045 4042 9091
TIME...MOT...LOC 2131Z 267DEG 21KT 4078 9091 4046 9084
UttechSpecial weather statement, Sep 5, 3:33 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
433 PM CDT WED SEP 5 2018
ILC011-155-052200-
Putnam-Bureau-
433 PM CDT WED SEP 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PUTNAM AND SOUTHEASTERN
BUREAU COUNTIES UNTIL 500 PM CDT...
At 433 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Bureau Junction to near Henry.
Movement was east at 25 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Hennepin, Spring Valley, Henry, DePue, Granville, Ladd, Dalzell,
Bureau Junction, McNabb, Putnam, Mark, Seatonville, Magnolia,
Standard, Hollowayville, Spring Valley Airport, Ottville, Lake
Thunderbird and Florid.
This includes the following highways...
Interstate 80 in Illinois between mile markers 68 and 72.
Interstate 180 between mile markers 1 and 8.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8941
4127 8952 4143 8917 4111 8916
TIME...MOT...LOC 2133Z 251DEG 23KT 4128 8943 4112 8929
UttechLocal storm report, Sep 5, 3:37 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 PM CDT WED SEP 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN IOWA CITY ARPT 41.64N 91.55W
09/05/2018 M2.56 INCH JOHNSON IA ASOS
ASOS STATION IOW, IOWA CITY ARPT. THE
DURATION OF THE HEAVY RAIN EVENT WAS 14
HOURS.
0400 PM HEAVY RAIN DUBUQUE ARPT 42.40N 90.71W
09/05/2018 M1.38 INCH DUBUQUE IA ASOS
ASOS STATION DBQ, DUBUQUE ARPT. THE DURATION
OF THE HEAVY RAIN EVENT WAS 14 HOURS.
0400 PM HEAVY RAIN CEDAR RAPIDS ARPT 41.88N 91.71W
09/05/2018 M1.10 INCH LINN IA ASOS
ASOS STATION CID, CEDAR RAPIDS ARPT. THE
DURATION OF THE HEAVY RAIN EVENT WAS 9
HOURS.
&&Local storm report, Sep 5, 4:14 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 PM CDT WED SEP 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN PARNELL 41.58N 92.01W
09/05/2018 M2.85 INCH IOWA IA TRAINED SPOTTER
UPDATED RAINFALL TOTAL TODAY. OLD MAN'S
CREEK IS OUT OF BANKS AND INTO SOME FIELDS.
0500 PM HEAVY RAIN LOWDEN 41.86N 90.92W
09/05/2018 M2.10 INCH CEDAR IA CO-OP OBSERVER
TOTAL SINCE MIDNIGHT. NEW DAILY RECORD.
STILL RAINING.
&&Special weather statement, Sep 5, 4:18 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
518 PM CDT WED SEP 5 2018
ILC187-052245-
Warren-
518 PM CDT WED SEP 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WARREN
COUNTY UNTIL 545 PM CDT...
At 518 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Monmouth to near Abingdon to near
Avon. Movement was northeast at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Little Swan Lake, Greenbush, Berwick, Larchland, Ormonde and Cameron.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4086 9070 4095 9044 4066 9045 4064 9056
TIME...MOT...LOC 2218Z 236DEG 23KT 4088 9062 4081 9050 4072 9049
Uttech